Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Compactness properties of Sobolev imbeddings for rearrangement invariant norms


Authors: Guillermo P. Curbera and Werner J. Ricker
Journal: Trans. Amer. Math. Soc. 359 (2007), 1471-1484
MSC (2000): Primary 46E35, 46E30; Secondary 47G10
DOI: https://doi.org/10.1090/S0002-9947-06-04203-6
Published electronically: October 17, 2006
MathSciNet review: 2272134
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Compactness properties of Sobolev imbeddings are studied within the context of rearrangement invariant norms. Attention is focused on the extremal situation, namely, when the imbedding is considered as defined on its optimal Sobolev domain (with the range space fixed). The techniques are based on recent results which reduce the question of boundedness of the imbedding to boundedness of an associated kernel operator (of just one variable).


References [Enhancements On Off] (What's this?)

  • 1. R. A. Adams, Sobolev Spaces, Academic Press, Boston, 1978. MR 0450957 (56:9247)
  • 2. C. Bennett and K. Rudnick, On Lorentz-Zygmund spaces, Dissert. Math. 175 (1980), 1-67. MR 0576995 (81i:42020)
  • 3. C. Bennett and R. Sharpley, Interpolation of Operators, Academic Press, Boston, 1988. MR 0928802 (89e:46001)
  • 4. Yu. A. Brudny{\u{\i\/}}\kern.15emand N. Ya. Krugljak, Interpolation Functors and Interpolation Spaces, North-Holland, Amsterdam, 1991. MR 1107298 (93b:46141)
  • 5. A. Cianchi and L. Pick, Sobolev embeddings into BMO, VMO, and $ L_\infty$ spaces, Ark. Mat. 36 (1998), 317-340. MR 1650446 (99k:46052)
  • 6. G. P. Curbera, When $ L^1$ of a vector measure is an AL-space, Pacific J. Math. 162 (1994), 287-303. MR 1251903 (94k:46070)
  • 7. G. P. Curbera and W. J. Ricker, Optimal domains for kernel operators via interpolation, Math. Nachr. 244 (2002), 47-63. MR 1928916 (2003g:47045)
  • 8. G. P. Curbera and W. J. Ricker, Optimal domains for the kernel operator associated with Sobolev's inequality, Studia Math. 158 (2003) 131-152 and 170 (2005), 217-218. MR 2013736 (2005b:46068)
  • 9. T. K. Donaldson and N. S. Trudinger, Orlicz-Sobolev spaces and imbedding theorems, J. Funct. Anal. 8 (1971), 52-75. MR 0301500 (46:658)
  • 10. N. S. Dunford and J. T. Schwartz, Linear Operators, Vol. I, Wiley-Interscience, New York, 1958. MR 0117523 (22:8302)
  • 11. D. Edmunds, R. Kerman and L. Pick, Optimal Sobolev imbeddings involving rearrangement-invariant quasinorms, J. Funct. Anal. 170 (2000), 307-355. MR 1740655 (2000m:46070)
  • 12. D. Edmunds, B. Opic and L. Pick, Poincaré and Friedrichs inequalities in abstract Sobolev spaces, Math. Proc. Cambridge Philos. Soc. 113 (1993), 355-379. MR 1198418 (94e:46057)
  • 13. W. D. Evans, B. Opic and L. Pick, Interpolation of operators on scales of generalized Lorentz-Zygmund spaces, Math. Nachr. 182 (1996), 127-181. MR 1419893 (97m:46041)
  • 14. N. Fusco, P. L. Lions and C. Sbordone, Sobolev imbedding theorems in borderline cases, Proc. Amer. Math. Soc. 124 (1996), 561-565. MR 1301025 (96d:46035)
  • 15. S. Hudson and M. Leckband, A sharp exponential inequality for Lorentz-Sobolev spaces on bounded domains, Proc. Amer. Math. Soc. 127 (1999), 2029-2033. MR 1643410 (99j:46036)
  • 16. M. A. Krasnosel'skii and Ya. B. Rutickii, Convex Functions and Orlicz Spaces, Noordhoff, Gröningen, 1961. MR 0126722 (23:A4016)
  • 17. S. G. Krein, Ju. I. Petunin and E. M. Semenov, Interpolation of Linear Operators, Amer. Math. Soc., Rhode Island, 1982. MR 0649411 (84j:46103)
  • 18. D. R. Lewis, On integrability and summability in vector spaces, Illinois J. Math., 16 (1972), 294-307. MR 0291409 (45:502)
  • 19. L. Pick, Optimal Sobolev Embeddings, Rudolph-Lipschitz-Vorlesungsreihe Nr. 43, SFB 256: Nichtlineare Partielle Differentialgleichungen, University of Bonn, 2002.
  • 20. N. S. Trudinger, On imbeddings into Orlicz spaces and some applications, J. Math. Mech. 17 (1967), 473-484. MR 0216286 (35:7121)
  • 21. W. P. Ziemer, Weakly Differentiable Functions, Springer-Verlag, New York, 1989. MR 1014685 (91e:46046)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46E35, 46E30, 47G10

Retrieve articles in all journals with MSC (2000): 46E35, 46E30, 47G10


Additional Information

Guillermo P. Curbera
Affiliation: Facultad de Matemáticas, Universidad de Sevilla, Aptdo. 1160, Sevilla 41080, Spain
Email: curbera@us.es

Werner J. Ricker
Affiliation: Math.–Geogr. Fakultät, Katholische Universität Eichstätt–Ingolstadt, D–85072 Eichstätt, Germany
Email: werner.ricker@ku-eichstaett.de

DOI: https://doi.org/10.1090/S0002-9947-06-04203-6
Keywords: Sobolev imbeddings, compactness, rearrangement invariant spaces, optimal domains
Received by editor(s): January 3, 2005
Published electronically: October 17, 2006
Additional Notes: The authors gratefully acknowledge the support of the Katholische Universität Eichstätt–Ingolstadt (Germany) and D.G.I. #BFM2003–06335–C03–01 (Spain).
The results of this paper were presented at the 7th International Conference on Harmonic Analysis and Partial Differential Equations, held at El Escorial, Spain, in June 2004.
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society